Drug-induced tremor

Alternative Names

Tremor – drug-induced

Definition of Drug-induced tremor

Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.

Causes, incidence, and risk factors

Drug-induced tremor is a simple nervous system and muscle response to certain medications. Drugs that can cause tremor include the following:

Symptoms

The tremor may affect the hands, arms, head, or eyelids. It rarely affects the lower body and may not affect both sides of the body equally.

Signs and tests

Your doctor can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.

Treatment

Drug-induced tremor will go away when you stop taking the medicine that is causing the shaking.

Expectations (prognosis)

Drug-induced tremor is not a dangerous condition, but some patients find the tremor annoying and embarrassing.

Review

Linda Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine; and Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc. – 6/29/2010

Central nervous system

ADAM Medical Encyclopedia

Article written by

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability.